West Virginia, 2009

Hail in West Virginia, June 8, 2009

June 8, 2009 · NWS RLX · 9 events in 9 counties and zones

Thunderstorms formed during the afternoon of the 8th over Ohio and Kentucky, then moved into West Virginia. A few storms pulsed to severe limits with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed during the afternoon of the 8th over Ohio and Kentucky, then moved into West Virginia. A few storms pulsed to severe limits with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 8, 12:45 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 12:45 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
145 PM EDT MON JUN 8 2009

.SYNOPSIS...
WARMER WITH INCREASING INSTABILITY COULD TRIGGER CONVECTION THIS
AFTERNOON. COLD FRONT TUESDAY BECOMES STATIONARY WEDNESDAY. NEXT
AREA OF LOW PRESSURE APPROACHES THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
RADAR BEGINNING TO SHOW SHOWERS DEVELOPING ACROSS EASTERN KENTUCKY
EARLY THIS AFTERNOON AS A WEAK SHORTWAVE MOVES THROUGH.  WITH
INSTABILITY IN PLACE OVER ALL AREAS...THESE SHOWERS WILL YIELD
WIDELY SCATTERED THUNDERSTORMS MAINLY WEST OF A WILLIAMSON TO
CHARLESTON TO CLARKSBURG LINE.  ADDITIONAL CONVECTION POSSIBLE IN
MOUNTAINS LATER TODAY.  PCPN SHOULD TAPER OFF BY MIDNIGHT TO
ISOLATED SHOWERS WITH THE LOSS OF DAYTIME HEATING.

NEXT SHORTWAVE COMES INTO THE REGION TUESDAY AFTERNOON AND EVENING
WITH ANOTHER ROUND OF CONVECTION.  POTENTIAL FOR ISOLATED DAMAGING
WIND GUSTS AND HAIL IN STORMS WITH SOMEWHAT STRONGER INSTABILITY AND
WEAK WIND SHEAR IN PLACE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
LOW PRESSURE SYSTEMS WILL CONTINUE TO STREAM INTO THE GREAT LAKES
VIA THE SOUTHERN STREAM ORIGINATING IN THE SOUTHERN PLAINS ON THE
LEE SIDE OF THE ROCKIES. THE BEGINNING OF THE SHORT TERM FORECAST
PERIOD IS MARKED WITH A COLD FRONT THAT WILL BRING SHOWERS AND
THUNDERSTORMS...DEPENDENT ON THE TIME OF DAY AND INSTABILITY. NAM
SEEMS TO BE EXAGGERATING THE CAPE SIGNIFICANTLY INTO TUESDAY
AFTERNOON...BUT THE POINT IS TAKEN THAT THE ATMOSPHERE WILL BE
CAPABLE OF CONVECTION...ESPECIALLY WITH THE POOLING MOISTURE ALONG
THE COLD FRONT. NAM IS SEEING THIS AND SENDING CAPE VALUES UP OVER
3500J/KG.

HIGH PRESSURE PASSES TO FROM WEST TO EAST TO THE NORTH TUESDAY NIGHT
AND EARLY WEDNESDAY. QUESTION IS WITH THE LINGERING COLD FRONT AND
WHETHER OR NOT IT WILL MAKE IT PAST THE MOUNTAINS TO THE EAST.
PATCHY MOISTURE LINGERING IN THE LOW AND MID LEVELS SUGGESTS THIS
WILL NOT HAPPEN...AND IS SUPPORTED BY THE TRACK OF THE SURFACE LOW
INTO CENTRAL QUEBEC. WITH ONLY THE FRINGES OF HIGH PRESSURE AT THE
SURFACE AND ZONAL FLOW ALOFT...THE POTENTIAL FOR CONVECTION WILL
EXIST TO A LESSER EXTENT ON WEDNESDAY...AND WILL AGAIN BE
EXACERBATED BY DAYTIME HEATING.

THE NEXT AREA OF LOW PRESSURE APPROACHES THURSDAY...REINFORCING THE
POTENTIAL FOR THUNDERSTORMS IN THE WARM SECTOR.

GLOBAL AND NAM BIAS CORRECTED HAVE BEEN PERFORMING WELL AS OF LATE
FOR TEMPERATURES BEYOND THE SECOND PERIOD...AND BLENDED THESE FOR A
STARTING POINT THROUGH THE SHORT TERM...LESS THURSDAY. MOSGUIDANCE
SUBSTITUTED FOR THE NAM ON THAT DAY.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
MODELS CONTINUE TO SHOW TIMING ISSUES WITH THE MOVEMENT OF THE FRONT
THROUGH THE EXTENDED PERIOD...HOWEVER...THE 12Z GFS LOOKS TO BE
TRENDING TOWARD THE ECMWF SO PERHAPS THE MODELS ARE GETTING MORE
INSYNC.  FOR NOW...IT APPEARS THAT THE INITIAL COLD FRONTAL PASSAGE
WILL BE COMPLETE BY 12Z FRIDAY...WITH NORTHWEST FLOW IN PLACE AT
THAT TIME.  THE DEEPER MOISTURE WILL BE PULLING OUT...SO A SMALL
CHANCE OF SHOWERS EARLY SHOULD GIVE WAY TO DRY WEATHER IN THE
AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION.  THE SKY MAKE
TAKE LONGER TO CLEAR HOWEVER AS THE NW FLOW AND LINGERING LOW LEVEL
MOISTURE MAY HOLD ONTO THE CLOUDS LONGER.

FOR FRIDAY NIGHT INTO SATURDAY...SFC HIGH PRESSURE SHOULD PROVIDE
DRY WEATHER AS THE MOISTURE IS LIMITED AT BEST ACROSS THE AREA.  THE
QUESTION THEN BECOMES HOW QUICKLY WILL THE FRONT RETURN NORTHWARD.
THE CANADIAN AND EARLIER GFS RUNS QUICKLY BROUGHT THE FRONT BACK
NORTH AND SUGGESTED IT COULD RAIN AS EARLY AS SATURDAY NIGHT.  FOR
NOW HAVE JUST BEGUN TO EDGE THE CHANCES FOR RAIN BACK INTO THE
REGION LATE SAT NIGHT AND THEN INCREASE THEM SOME SUNDAY THROUGH
MONDAY AS ENERGY EJECTS OUT OF THE SWRN US TROUGH AND RIDES ACROSS
THE RIDGE OVER THE SERN US.  MOISTURE WILL DEFINITELY BE ON THE
INCREASE AND WITH THE UNCERTAINTY ON THE TIMING OF THE WAVES...A
CHANCE FOR A SHOWER IS POSSIBLE ANY TIME SUNDAY INTO MONDAY.  FOR
TEMPERATURES...GENERALLY FOLLOWED ALONG WITH THE HPC GUIDANCE AS
THEY COMPARED WELL WITH THE 850 MB TEMP FCST AND ALSO WITH THE
CLOUDS AROUND...WHICH SHOULD HOLD THE HIGHS DOWN JUST A TOUCH DAY 6
AND 7 ALONG WITH ALLOWING FOR A SLOW MODERATION OVERNIGHT FOR LOWS.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
SCT-BKN040-050 CU FIELD MAY YIELD A FEW THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING ACROSS MOUNTAINS AND OHIO RIVER AREA.
ISOLATED SHOWERS CONTINUE OVERNIGHT WITH LEFTOVER CLOUD DEBRIS.
MORE SCATTERED CONVECTION TUESDAY AS SHORTWAVE MOVES ACROSS THE
AREA.

SW-W SURFACE WINDS LESS THAN 10 KNOTS THROUGH THE PERIOD.

AVIATION OUTLOOK /BEYOND 18Z TUESDAY/...
NO WIDESPREAD SIGNIFICANT WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/ESS
NEAR TERM...JKF
SHORT TERM...26
LONG TERM...ESS
AVIATION...JKF
Hazardous weather outlook, Jun 8, 2:42 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
342 AM EDT MON JUN 8 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
342 AM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 108 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Wood

When
June 8, 3:10 PM EST
Where
Wood County, Parkersburg
Measured
0.88 in hail
Reported by
County Official
Coordinates
39.270, -81.550

Hail, Lincoln

When
June 8, 3:20 PM EST
Where
Lincoln County, 1.52 mi SE of Bernie
Measured
0.75 in hail
Reported by
Public
Coordinates
38.167, -81.998

Hail, Jackson

When
June 8, 3:45 PM EST
Where
Jackson County, 1.02 mi SSW of Fair Plain
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
38.738, -81.691

Hail, Kanawha

When
June 8, 4:15 PM EST
Where
Kanawha County, Belle
Measured
0.88 in hail
Reported by
Public
Coordinates
38.230, -81.530

Hail, Wirt

When
June 8, 4:17 PM EST
Where
Wirt County, 2 mi NW of Munday
Measured
0.88 in hail
Reported by
Public
Coordinates
39.020, -81.226

Hail, Tyler

When
June 8, 4:20 PM EST
Where
Tyler County, Alma
Measured
1 in hail
Reported by
Public
Coordinates
39.430, -80.830

Hail, Lewis

When
June 8, 4:50 PM EST
Where
Lewis County, Ireland
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -80.470

Hail, Gilmer

When
June 8, 4:55 PM EST
Where
Gilmer County, Normantown
Measured
1 in hail
Reported by
Public
Coordinates
38.850, -80.930

Hail, Wyoming

When
June 8, 5:20 PM EST
Where
Wyoming County, Corinne
Measured
0.88 in hail
Reported by
Public
Coordinates
37.570, -81.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170209, 170212, 170225, 170226, 170227, 170228, 170229, 170230, 170232.